Pennsylvania, 2013

Damaging Winds in Pennsylvania, January 30, 2013

January 30, 2013 · NWS PBZ · 20 events in 5 counties and zones

During the morning of January 30th, a convective line of showers formed along a pre-frontal surface trough and intensified as it moved east at 50 MPH. While only isolated thunderstorms occurred, the line produced convective wind damage across portions of western Pennsylvania and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the morning of January 30th, a convective line of showers formed along a pre-frontal surface trough and intensified as it moved east at 50 MPH. While only isolated thunderstorms occurred, the line produced convective wind damage across portions of western Pennsylvania and northern West Virginia. The highest measured wind gusts were 67 MPH at Arnold Palmer Regional Airport in Latrobe, and 62 MPH at the Wheeling, WV airport. Heavy rainfall with this system caused some flooding of roadways over eastern Ohio and northern West Virginia the evening of the 30th into the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 30, 6:49 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 30, 6:49 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 AM EST WED JAN 30 2013

.SYNOPSIS...
WELL ABOVE NORMAL TEMPERATURES...GUSTY WINDS AND RAIN SHOWERS
TODAY AHEAD OF A STRONG COLD FRONT WHICH WILL PASS THROUGH LATE
THIS AFTERNOON AND EVENING. MUCH COLDER AIR AND SNOW SHOWERS FOR
THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL ISSUE A WIND ADVISORY TODAY FOR THE HIGHEST RIDGES IN
GARRETT...PRESTON AND TUCKER COUNTIES. LATEST RUC FORECAST
SOUNDINGS ON BUFKIT ARE SHOWING 60-65KTS TODAY JUST ABOVE 2500FT
IN THESE COUNTIES.

PER HPC DESIGNATION OF MOD RISK FOR EXCESSIVE RAINFALL AND
COUNTIES WITH THE LOWEST FFG...WILL ISSUE FLOOD WATCH FOR PORTIONS
OF THE SOUTH AND EAST TODAY AND TONIGHT.

STRONG COLD FRONT WILL MOVE INTO W OHIO AFTER DAWN. SHOWERS AND
SOME STORMS WILL ACCOMPANY THE FRONT AS IT CONTINUES ITS SLOW
EASTWARD PROGRESSION. EXPECT A GOOD SOAKING TODAY WITH ONE- HALF
TO ONE INCH OF RAIN FOR MUCH OF THE REGION. IN THE FLOOD WATCH
COUNTIES...1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THE BULK OF IT
COMING THIS AFTERNOON AND EVENING. THE WATCH MAY NEED TO BE
EXPANDED PARTICULARLY IF A LINE OF STRONG SLOW MOVING CONVECTION
DEVELOPS.

THE OTHER PROBLEM WILL BE THE POTENTIAL FOR STRONG WIND GUSTS
ACROSS THE REST OF MY COUNTIES. LATEST CONVECTIVE OUTLOOK FOR
TODAY PUT MUCH OF THE AREA IN A SLIGHT RISK. THINK THE BEST WAY TO
HANDLE THIS IS TO INCLUDE THE POSSIBILITY OF SEVERE STORMS TODAY
WITH DAMAGING WINDS.

TEMPS WILL REMAIN WELL ABOVE NORMAL TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
MUCH COLDER AIR WILL RAPIDLY MOVE IN TONIGHT. LEFT OVER RAIN
SHOWERS WILL CHANGE OVER TO SNOW SHOWERS AS THE NIGHT PROGRESSES.
THINK THE BEST LOCATION FOR ANY ACCUMULATIONS WILL BE ACROSS THE
HIGHER ELEVATIONS. IT DOES NOT APPEAR THAT THE SFC TEMPS WILL
RESPOND QUICK ENOUGH ELSEWHERE TO ALLOW FOR ACCUMULATION.
CONCERNED ABOUT DAMAGING WINDS BEHIND THE FRONT AS WELL. VERY
STRONG CAA...COMBINED WITH PRES RISES OF 6 TO 8 MBS IS PRESENTING
A PERIOD OVERNIGHT THAT MAY REQUIRE A WIND ADVISORY. WILL ALLOW
THE NEXT SHIFT TO TAKE A CLOSER LOOK AT THIS.

RISK FOR SNOW SHOWERS...MAINLY OVER THE FAR NORTH AND
RIDGES...WILL CONTINUE THROUGH THE THURSDAY. TEMPERATURES WILL BE
STEADY OR SLOWLY FALLING WITH GUSTY WINDS CONTINUING.

AT THIS POINT...HAVE VERY LOW CONFIDENCE ON EFFECTS FROM SHORTWAVE
WHICH WILL DIVE SOUTHWARD ACROSS THE REGION THU NIGHT. LATEST
MODEL RUNS ARE HINTING AT SOME ACCUMULATING SNOWS...PARTICULARLY
OVER THE SOUTHERN HALF. THU NIGHT/FRI MORN FORECAST WILL NEED FINE
TUNING AS MODELS GET BETTER HANDLE ON LOCATION OF WAVE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UNCERTAINTY LIES IN THE FORECAST AS MODELS SEEM TO BE IN
DISAGREEMENT. GFS/ECMWF DO SHOW A SHORTWAVE TROUGH MOVING OVER THE
AREA ON THE WEEKEND AND THUS BRINGING A CLIPPER SOUTHEAST WITH THE
GFS BRINGING HIGHER AMOUNTS OF SNOW THAN THE ECMWF. POSSIBLE LAKE
ENHANCED AND/OR TERRAIN ENHANCED SNOW COULD DEVELOP AFTER THE
PASSAGE OF THE QUICK MOVING SYSTEM.

THE GFS BRINGS IN ANOTHER STRONGER CLIPPER OVER THE GREAT LAKES AND
NORTHERN OHIO VALLEY MONDAY NIGHT INTO TUESDAY WHILE THE ECMWF
TRACKS THE SYSTEM MORE NORTHEAST AND BRINGS PRECIPITATION TO OUR AREA
ALONG A COLD FRONT. HIGH PRESSURE BUILDS BEHIND THE SYSTEM LEAVING
THE MID WEEK DRY. HPC TRENDED TOWARDS THE ECMWF RUN THE LATTER PART
OF THE EXTENDED AND THUS FORECAST IS BASED ON GFS/HPC GUIDANCE KEEPING
SLIGHT TO CHANCE POPS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR WL DCRS TO MVFR IN SHRA LT MRNG INTO THIS AFTN AS A STG CDFNT
APRCHS FM THE W. SHRA EXTEND WELL OUT AHEAD OF THE FNT. SHOULD
SEE ADDNL DVLPMNT ALG THE FNT THIS AFTN. STLT/MESO/RAOB INSTAB
CHARTS SHOW SOME INSTAB ALG/AHD OF THE FNT. COULD SEE A TS AT ANY
OF THE SITES ESP S OF I-80 THIS AFTN BUT DUE TO PLENTY OF
UNCERTAINTY IN INSTAB/TIMING HAVE KEPT THEM OUT OF THE TAFS ATTM.
INCLUDED A TEMPO FOR +SHRA AND STG WND GUSTS AT ZZV LT MRNG. THIS
MAY HAVE TO BE ADDED TO OTHER SITES AS WELL IN LTR FCSTS. STG LLVL
JET WL KEEP THE THREAT OF LLWS ACRS THE RGN THRU THIS MRNG.
FROPA/WSHFT TO THE W EXPD THIS EVE WITH MVFR CONDS CONTG. EVEN A
FEW SHSN PSBL OVRNGT.

.OUTLOOK.../THURSDAY THROUGH SUNDAY/...
PERIODIC RESTRICTION ARE EXPD THRU THE PD AS SVRL DISTURBANCES
MOVE THRU IN COLD W-NW FLOW. GUSTY W WNDS ARE ALSO EXPTD THU.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR MDZ001.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MDZ001.
OH...NONE.
PA...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR PAZ016-023-031-073>076.
WV...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR WVZ012-021>023-041.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ023-041.

&&
Hazardous weather outlook, Jan 30, 4:43 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 AM EST WED JAN 30 2013

OHZ050-059-069-PAZ014-015-020>022-029-WVZ001>004-310945-
JEFFERSON OH-BELMONT-MONROE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
443 AM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SLIGHT RISK FOR EXCESSIVE RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ016-023-031-073>076-WVZ012-021-022-310945-
JEFFERSON PA-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
443 AM EST WED JAN 30 2013

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-310945-
GARRETT-PRESTON-TUCKER-
443 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-049-057-058-068-PAZ007>009-013-310945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-MERCER-VENANGO-FOREST-LAWRENCE-
443 AM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 30, 7:41 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 AM EST WED JAN 30 2013

OHZ048-057-301330-
COSHOCTON OH-MUSKINGUM OH-
741 AM EST WED JAN 30 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...

AT 737 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
13 MILES WEST OF MARTINSBURG TO 17 MILES NORTHWEST OF SOMERSET TO 22
MILES SOUTHWEST OF SOMERSET...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  NEW GUILFORD...       DILLON STATE PARK...  WALHONDING...
  EAST FULTONHAM...     COOPERDALE...         NELLIE...
  DRAKE...              ZANESVILLE...         WARSAW...
  CANNELVILLE...        BLISSFIELD...         LAYLAND...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 169.

IF STORM INTENSITY INCREASES...WINDS MAY RAPIDLY BECOME
SEVERE. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF
WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3996 8220 4017 8219 4025 8220 4046 8218
      4045 8173 3975 8177 3976 8207 3981 8209
      3982 8218 3990 8217 3992 8224 3995 8224

WOODRUM
Local storm report, Jan 30, 8:34 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND GST     1 S NORWICH             39.97N  81.79W
01/30/2013  M52 MPH          MUSKINGUM          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1300338
Special weather statement, Jan 30, 8:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 AM EST WED JAN 30 2013

OHZ039-058-068-301415-
GUERNSEY OH-NOBLE OH-TUSCARAWAS OH-
836 AM EST WED JAN 30 2013

...STRONG SHOWERS WILL AFFECT GUERNSEY...NOBLE AND SOUTH
CENTRAL TUSCARAWAS COUNTIES...

AT 832 AM EST...STRONG SHOWERS WERE ALONG A LINE FROM BODEN TO
NORWICH TO 5 MILES SOUTHWEST OF RURALDALE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  BODEN...              KIMBOLTON...          CAMBRIDGE...
  CUMBERLAND...         BYESVILLE...
  SALT FORK STATE PARK...                     BIRMINGHAM...
  OLD WASHINGTON...     GILMORE...            SENECAVILLE...
  BELLE VALLEY...       WOLF RUN STATE PARK...

  HIGHWAYS IMPACTED INCLUDE...
  I-70 IN OHIO BETWEEN MILE MARKERS 171 AND 198.
  I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 66.

IF THE INTENSITY OF SHOWERS INCREASES...SEVERE WINDS MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4015 8172 4016 8167 4022 8166 4022 8161
      4031 8158 4030 8135 4017 8134 4017 8122
      3995 8123 3987 8131 3959 8137 3964 8146
      3958 8147 3958 8159 3966 8159 3967 8165
      3975 8165 3975 8170 3993 8169 3994 8173

WOODRUM
Special weather statement, Jan 30, 8:55 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EST WED JAN 30 2013

OHZ039>041-049-050-301430-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
855 AM EST WED JAN 30 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CARROLL...COLUMBIANA...
HARRISON...JEFFERSON AND SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 851 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
6 MILES EAST OF CANTON TO 4 MILES SOUTHEAST OF MINERAL CITY TO 2
MILES NORTHWEST OF GILMORE...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  GNADENHUTTEN...       UHRICHSVILLE...       DENNISON...
  SHERRODSVILLE...      MALVERN...            DELLROY...
  HOMEWORTH...          TIPPECANOE...
  LEESVILLE LAKE PARK...                      BOWERSTON...
  FREEPORT...           CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4054 8130 4066 8128 4066 8125 4072 8124
      4074 8109 4090 8109 4092 8082 4091 8081
      4090 8062 4060 8065 4058 8067 4056 8065
      4050 8066 4017 8072 4017 8134 4030 8135
      4031 8148

WOODRUM
Special weather statement, Jan 30, 9:02 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 AM EST WED JAN 30 2013

OHZ059-069-WVZ003-004-012-301500-
BELMONT OH-MARSHALL WV-MONROE OH-OHIO WV-WETZEL WV-
902 AM EST WED JAN 30 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BELMONT...MARSHALL...
MONROE...OHIO AND WETZEL COUNTIES...

AT 859 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
PIEDMONT TO 4 MILES NORTHWEST OF SUMMERFIELD TO 4 MILES SOUTHWEST OF
WATERFORD...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  BARNESVILLE...        FLUSHING...           MORRISTOWN...
  SOMERTON...           BETHESDA...           LEWISVILLE...
  BARKCAMP STATE PARK...                      WOODSFIELD...
  SAINT CLAIRSVILLE...  GRAYSVILLE...         ALLEDONIA...
  ANTIOCH...

  HIGHWAYS IMPACTED INCLUDE...
  I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
  I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
  I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 13.
  I-70 IN OHIO BETWEEN MILE MARKERS 199 AND 225.

IF SHOWER INTENSITY INCREASES...SEVERE WINDS MAY DEVELOP RAPIDLY.
REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3947 8071 3959 8086 3958 8089 3960 8095
      3954 8103 3957 8105 3957 8126 3970 8128
      3971 8132 3987 8132 3987 8124 4011 8123
      4017 8121 4015 8080 4017 8053 3945 8058

WOODRUM
Special weather statement, Jan 30, 9:34 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 AM EST WED JAN 30 2013

OHZ041-050-PAZ013-014-020-021-WVZ001-301515-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-
JEFFERSON OH-LAWRENCE PA-
934 AM EST WED JAN 30 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BEAVER...BUTLER...
EASTERN COLUMBIANA...LAWRENCE...NORTH CENTRAL ALLEGHENY...NORTH
CENTRAL JEFFERSON AND NORTHERN HANCOCK COUNTIES...

AT 932 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
3 MILES SOUTHWEST OF PULASKI TO 4 MILES SOUTHWEST OF EAST PALESTINE
TO 3 MILES SOUTHWEST OF HAMMONDSVILLE...MOVING EAST AT 50 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  HAMMONDSVILLE...      BEAVER CREEK STATE PARK...
  BESSEMER...           EAST PALESTINE...     WELLSVILLE...
  NEWELL...             EAST LIVERPOOL...     CHESTER...
  NEW CASTLE...         DARLINGTON...         BLACKHAWK...
  SHIPPINGPORT...

  HIGHWAYS IMPACTED INCLUDE...
  I-376 BETWEEN MILE MARKERS 12 AND 45.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 74 AND 106.
  I-76 BETWEEN MILE MARKERS 1 AND 36.

IF SHOWER INTENSITY INCREASES...SEVERE WINDS MAY DEVELOP RAPIDLY.
REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4084 7979 4065 7981 4053 8078 4080 8072
      4091 8066 4091 8053 4102 8052 4108 7985

WOODRUM

The radar

The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
January 30, 9:45 AM EST
Where
Washington County, 0.69 mi N of Atlasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
40.340, -80.380

The Department of Highways reported trees down.

Thunderstorm Wind, Washington

When
January 30, 9:57 AM EST
Where
Washington County, 1.74 mi NW of Banetown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
40.100, -80.250

The Department of Highways reported trees down.

Thunderstorm Wind, Washington

When
January 30, 9:58 AM EST
Where
Washington County, Joffre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.380, -80.350

The 911 call center reported trees down.

Thunderstorm Wind, Allegheny

When
January 30, 10:04 AM EST
Where
Allegheny County, 0.53 mi E of Cuddy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.350, -80.140

The public reported trees down in South Fayette Township.

Thunderstorm Wind, Washington

When
January 30, 10:05 AM EST
Where
Washington County, 0.87 mi SE of Cecil
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.320, -80.170

Law enforcement reported trees down.

Thunderstorm Wind, Allegheny

When
January 30, 10:06 AM EST
Where
Allegheny County, 1.26 mi WSW of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -80.050

Emergency management reported trees down.

Thunderstorm Wind, Allegheny

When
January 30, 10:10 AM EST
Where
Allegheny County, 1.48 mi SSW of Bruceton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.300, -79.990

Emergency management reported trees down.

Thunderstorm Wind, Washington

When
January 30, 10:10 AM EST
Where
Washington County, 2.07 mi N of Bissell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.050, -80.130

The 911 center reported trees down.

Thunderstorm Wind, Washington

When
January 30, 10:19 AM EST
Where
Washington County, Bower Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.270, -80.070

The 911 center reported trees down.

Thunderstorm Wind, Washington

When
January 30, 10:23 AM EST
Where
Washington County, 0.69 mi N of Walkertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.060, -79.980

The 911 center reported trees down.

Thunderstorm Wind, Westmoreland

When
January 30, 10:27 AM EST
Where
Westmoreland County, Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.430, -79.700

Emergency management reported trees down.

Thunderstorm Wind, Fayette

When
January 30, 10:30 AM EST
Where
Fayette County, 0.53 mi E of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.020, -79.890

The public reported multiple trees down.

Thunderstorm Wind, Westmoreland

When
January 30, 10:38 AM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.300, -79.540

The 911 call center reported trees down.

Thunderstorm Wind, Fayette

When
January 30, 10:44 AM EST
Where
Fayette County, 0.87 mi SE of Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.790, -79.910

The 911 call center reported trees down.

Thunderstorm Wind, Indiana

When
January 30, 10:45 AM EST
Where
Indiana County, 1.72 mi WNW of White
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.490, -79.450

The public reported trees down.

Thunderstorm Wind, Westmoreland

When
January 30, 10:46 AM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.310, -79.380

The 911 call center reported trees down.

Thunderstorm Wind, Westmoreland

When
January 30, 10:46 AM EST
Where
Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.290, -79.400

A wind gust of 58 Knots was measured at the Latrobe airport.

Thunderstorm Wind, Fayette

When
January 30, 10:51 AM EST
Where
Fayette County, Oliphant Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.830, -79.750

The 911 call center reported trees down.

Thunderstorm Wind, Fayette

When
January 30, 10:52 AM EST
Where
Fayette County, Leith
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
39.900, -79.720

The 911 call center reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
January 30, 10:56 AM EST
Where
Westmoreland County, 0.69 mi S of Donegal
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.110, -79.380

The 911 call center reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423057, 423058, 423059, 423060, 423061, 423062, 423063, 423064, 423065, 423068, 423070, 423071, 423072, 423073, 423074, 423075, 423079, 423076, 423077, 423078.